Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Understanding Your LabsUnderstanding Your Labs
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Seeking help with my next option
May 1, 2004

I'm now 42 yo and after almost 3 years on HAART, my lipoatrophy is so bad Im almost skin and bones. I have visible small veins in both arms (I never knew existed) and its hard for me to sit for more than 15 minutes on a hard, solid surface. My initial VL was 15k and my CD4 nadir was 393 (29). Ive been undetectable (<50) for more than 2.5 yrs now, and my CD4 is only up to 450 (35). The CD4 never went beyond 603 (37) in the 2 yrs that I was on a study where they took my VL every month. I've been on Viread, Epivir and Sustiva for 2 yrs (although I started with Epivir, Zerit and Fortovase/Norvir). I switched when I started developing lipoatrophy quickly within a year of that initial regimen. Most people think I'm currently on a benign regimen, but my fat cells don't seem to think so. I feel like I need to either take a holiday to recover some of my fat, or change my meds. I think I have several options, and I'd like to know what youd recommend if you were my doctor. Fuzeon is out for now. I'm trying to choose from the following: 1. Eliminate Epivir and switch to Ziagen, 2. Eliminate all the NRTIs and switch to PIs (Agenerase or Atazanavir +/- Norvir) plus Sustiva, 3. Switch to Kaletra alone, or 4. Go on a drug holiday. My only concern with this last choice is that my apparent baseline CD4 is on the low side. Other concerns are that when I decide to go back to my benign and tolerable regimen, my virus may have developed resistance during the holiday. Also, I know I will be reseeding the viral reservoirs again if I allow my virus to come roaring back. Hence my slight trepidation with this last choice although it seem that it might be my best choice to regain my fat. I really want to recover some of my subcutaneous fat and look normal again. I'd appreciate your expert advice on this. Sorry for this long, detailed query. Thank you very much to all of you for such a helpful website!

Response from Dr. Holodniy

Your's is a tough problem, with unfortunately not a lot of good solutions. I think you have gone over the thought process I would have proceeded with. Your regimen would be considered benign. Most of the analyses have associated PIs and NRTIs like d4t with this syndrome. Thus, switching to a PI-containing regimen does not seem to be a good idea. I am not sure abacavir offers any advantage here. Although your baseline nadir numbers are pretty good (and thus could potentially take the risk of being off drugs), it is unclear how long a treatment interruption would need to be in order for you to see some clinical benefit regarding lipoatrophy.



Previous
HIV-2 screening and re-testing
Next
lab test

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement